Florida, 2021

Flood in Florida, September 16, 2021

September 16, 2021 · NWS JAX · 1 event in 1 county or zone

Deep SW flow and tropical moisture on the east side of Nicholas brought waves of showers and thunderstorms from west to east through the day. An upper low was west of the region with waves of PVA rotating overhead which enhanced heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Deep SW flow and tropical moisture on the east side of Nicholas brought waves of showers and thunderstorms from west to east through the day. An upper low was west of the region with waves of PVA rotating overhead which enhanced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 16, 1:00 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 16, 1:00 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
200 PM EDT Thu Sep 16 2021

.AVIATION...
[Through 18Z Friday]

Heavy downpours and embedded thunderstorms will impact JAX and CRG
through the late afternoon hours, with periods of IFR visibilities
and brief wind gusts up to 25 knots expected during heavier
downpours. Activity will likely spread across the SGJ and VQQ
terminals after 20Z, where periods of MVFR to IFR visibilities
and briefly gusty winds will be possible through around 00Z.
Showers and thunderstorms should reach the SSI terminal after 21Z,
where periods of MVFR to IFR visibilities and briefly gusty winds
will be possible during heavier downpours. Confidence is lower for
impacts to the GNV terminal through early this evening, but
activity may expand westward towards the I-75 corridor late this
afternoon, and we included a TEMPO group for briefly gusty winds
and MVFR conditions at GNV through 00Z. Activity at GNV and SSI
may linger through the early evening hours. Outside of
thunderstorm activity, east to southeasterly winds will be
sustained at 10-15 knots at the coastal terminals, while inland
winds will be more variable and generally sustained in the 5-10
knot range. Sustained surface winds will then subside to around 5
knots or less once thunderstorm activity moves offshore by 03Z
tonight. Periods of MVFR ceilings and isolated showers will then
prevail overnight.

&&

.PREV DISCUSSION [1129 AM EDT]...

.Near Term.../through Friday/...

Low pressure will move to the northeast Today. Remnants of slow
moving Nicholas will continue over Louisiana Today, with a warm
front extending east from it. Troughing will extend from the low to
the northeast, to this warm frontal boundary, yielding an extended
frontal zone. Early in the day, expect the best rainfall coverage
along and north of the frontal zone across SE GA, but coverage and
intensity of the convection will increase in the afternoon,
especially in the warm sector across NE FL.

While convective coverage will decrease overnight with the loss of
diurnal heating, the presence of the frontal zone will keep a few
showers around.

The low to the northeast will continue to track north northeast
Friday, while the remnants of Nicholas to the west will move little.
Moisture will continue to move east across the region along the
lingering frontal zone, yielding another day with higher convective
coverage. The frontal zone is expected to move a little north
during the day, which will help bump temperatures up.

Temperatures will trend a little below normal Today, then near
normal for Friday.

.Short Term.../Friday night through Sunday night/...

High pressure will build to the north this period, with an inverted
trough developing over forecast area. Ample moisture will remain in
place this period, leading to a period of above normal precipitation
chances.

Temperatures are expected to trend near normal this period.

.Long Term.../Monday through Wednesday/...

High pressure will build to the northeast this period, leading to a
prolonged stretch of onshore flow. Moisture will remain across
area, so above normal precipitation chances to continue.

Temperatures will trend near to a little below normal this period.

.MARINE...

A weak pressure pattern will prevail across our local waters
through the upcoming weekend as abundant tropical moisture
persists over our region, resulting in periodic waves of showers
and thunderstorms. Scattered activity this morning will likely
become widespread by late this afternoon and this evening.
Meanwhile, weak low pressure developing east of the Gulf Stream
waters off the Carolina coast will gradually organize as it pivots
northward on Friday and then northeastward off the New England
coast this weekend. Seas of 2-4 feet will prevail across our local
waters through the weekend. High pressure will then build over
New England as this potential tropical cyclone accelerates towards
Newfoundland, resulting in a slight increase in onshore winds by
early next week.

Rip Currents: A lingering easterly ocean swell will keep a
moderate rip current risk in place at all area beaches through at
least Friday.

.FIRE WEATHER...

Light surface and transport winds will result in low daytime smoke
dispersion values during the next few days nearly area-wide.

.HYDROLOGY...

Minor flooding continues along lower portions of the Santa Fe
River near the Three Rivers Estates gauge.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  71  86  71  85  71 /  50  70  20  80  30
SSI  75  85  75  85  76 /  60  60  30  60  40
JAX  72  87  73  87  73 /  70  60  30  70  30
SGJ  74  87  73  86  73 /  70  50  30  70  30
GNV  71  88  70  87  71 /  50  70  30  80  20
OCF  72  87  73  88  73 /  60  80  30  80  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Sep 16, 11:39 AM EST, 3 hours before
Special Weather Statement
National Weather Service Jacksonville FL
1239 PM EDT Thu Sep 16 2021

GAZ132-133-161730-
Coffee GA-Jeff Davis GA-
1239 PM EDT Thu Sep 16 2021

...Heavy downpours will impact portions of central Coffee and
western Jeff Davis Counties through 130 PM EDT...

At 1237 PM EDT, Doppler radar was tracking torrential downpours
along a line extending from near Jacksonville, Georgia to near West
Green to near Nicholls. Movement was north at 5 mph.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Douglas, Broxton, Nicholls, Pridgen, West Green, Snipesville and
Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3168 8261 3167 8263 3147 8263 3145 8290
      3163 8293 3174 8297 3178 8300 3179 8298
      3178 8292 3179 8290 3178 8289 3178 8287
      3182 8284 3184 8278 3185 8279 3186 8276
      3188 8274 3191 8268 3192 8268 3193 8262
TIME...MOT...LOC 1637Z 160DEG 5KT 3176 8296 3163 8277 3148 8272

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

NELSON
Special weather statement, Sep 16, 12:38 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
138 PM EDT Thu Sep 16 2021

GAZ133-161830-
Jeff Davis GA-
138 PM EDT Thu Sep 16 2021

...Heavy downpours will impact portions of Jeff Davis County through
230 PM EDT...

At 138 PM EDT, Doppler radar was tracking a gusty shower near
Snipesville, or 7 miles southwest of Hazlehurst, moving north at 15
mph.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Hazlehurst, Snipesville and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3197 8243 3184 8243 3184 8252 3175 8252
      3175 8255 3174 8255 3173 8252 3167 8254
      3167 8282 3185 8279 3186 8276 3191 8268
      3192 8268 3193 8259 3196 8256 3195 8249
      3195 8248 3196 8250 3197 8248
TIME...MOT...LOC 1738Z 197DEG 13KT 3177 8267

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

NELSON
Special weather statement, Sep 16, 1:34 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
234 PM EDT Thu Sep 16 2021

GAZ133>135-151-250-161900-
Pierce GA-Bacon GA-Appling GA-Jeff Davis GA-Northern Ware GA-
234 PM EDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of western Pierce,
northwestern Ware, Bacon, southeastern Jeff Davis and Appling
Counties through 300 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dixie Union, or 8 miles south of Alma, moving south at 10 mph.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Baxley, Alma, Graham, Plant Hatch, Jamestown, Pebble Hill, Dixie
Union, New Lacy and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3193 8230 3194 8228 3192 8225 3190 8219
      3190 8214 3191 8213 3189 8214 3189 8211
      3187 8211 3170 8225 3125 8228 3127 8259
      3185 8252 3194 8238 3194 8231 3195 8231
TIME...MOT...LOC 1834Z 000DEG 8KT 3142 8244

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

NGUYEN
Special weather statement, Sep 16, 2:00 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
300 PM EDT Thu Sep 16 2021

GAZ133>136-151-152-250-161930-
Pierce GA-Bacon GA-Appling GA-Jeff Davis GA-Brantley GA-Wayne GA-
Northern Ware GA-
300 PM EDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of Pierce, southwestern
Brantley, northern Ware, Bacon, eastern Jeff Davis and Appling
Counties through 330 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dixie Union, or 11 miles northwest of Waycross, moving south at 10
mph.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Waycross, Baxley, Hazlehurst, Alma, Blackshear, Graham, Surrency,
Plant Hatch, Boggy Bay and Pebble Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3197 8243 3195 8241 3196 8238 3194 8238
      3193 8231 3195 8231 3194 8228 3190 8219
      3191 8213 3189 8212 3190 8211 3105 8219
      3116 8260 3194 8260 3196 8256 3195 8249
      3195 8248 3196 8250
TIME...MOT...LOC 1900Z 000DEG 8KT 3136 8244

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

NGUYEN
Special weather statement, Sep 16, 2:02 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
302 PM EDT Thu Sep 16 2021

FLZ024-124-125-225-325-425-161930-
Western Duval FL-South Central Duval FL-Inland Nassau FL-
Trout River FL-Coastal Nassau FL-Coastal Duval FL-
302 PM EDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of central Nassau and
northern Duval Counties through 330 PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksonville International Arpt, moving north at 10 mph.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Jacksonville, Callahan, Jacksonville International Arpt, Arlington,
Yulee, Cisco Gardens, Craig Field, Fort Caroline, Nassau
Village-Ratliff and Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3060 8196 3064 8147 3032 8144 3031 8192
TIME...MOT...LOC 1902Z 171DEG 8KT 3047 8167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

NGUYEN
Special weather statement, Sep 16, 2:22 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
322 PM EDT Thu Sep 16 2021

GAZ134>136-151-152-165-250-264-350-364-161945-
Pierce GA-Northeastern Charlton GA-Bacon GA-Appling GA-
Inland Camden GA-Western Charlton GA-Brantley GA-Wayne GA-
Northern Ware GA-Southern Ware GA-
322 PM EDT Thu Sep 16 2021

...Strong thunderstorms will impact portions of Pierce, Brantley,
east central Ware, southeastern Bacon, southwestern Wayne,
southeastern Appling and northeastern Charlton Counties through 345
PM EDT...

At 321 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Bristol to Fort Mudge to 9
miles east of Stephen Foster State Park. Movement was northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Blackshear, Nahunta, Patterson, Homeland, Offerman, Hickox, Bristol,
Raybon, Race Pond and Fort Mudge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3172 8223 3133 8193 3091 8191 3076 8224
      3106 8219 3139 8237
TIME...MOT...LOC 1921Z 209DEG 12KT 3139 8230 3112 8216 3086 8219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NGUYEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Duval

When
September 16, 2:39 PM EST
Where
Duval County, 1.19 mi WSW of Oceanway to 1.27 mi WSW of Oceanway
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.462, -81.648

All lanes of I-295 westbound at the I-95 junction are closed due to flooding. No injuries or related incidents due to flooding are unknown at this time.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978987.